Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 40, NWS Birmingham, AL

August 8, 2013Jefferson County, Alabama

NWS Birmingham, AL issued this flash flood warning at Aug 8, 2013, 1:40 PM CDT for Jefferson County, Alabama. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2013, 1:40 PM CDT (18:40 UTC)
Expired
Aug 8, 2013, 4:30 PM CDT
In force
3 hr
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Flood severity
None

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 40 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 2:10 PM CDTFLASH FLOOD1 E Birmingham, ALHIGH WATER REPORTED BY FIRE DEPARTMENT OVER 37TH STREET NORTH IN BIRMIGHAM. 1 CAR SUBMERGED.
Aug 8, 2:19 PM CDTFLASH FLOOD2 N Bessemer, ALMORE THAN ONE FOOT OF FLOWING WATER WAS OCCURRING OVER HIGHWAY 150 AND US HIGHWAY 11 IN BESSEMER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 6.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2036 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2036 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
548 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-31 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

548 
WGUS54 KBMX 081840
FFWBMX
ALC073-082130-
/O.NEW.KBMX.FF.W.0040.130808T1840Z-130808T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
140 PM CDT THU AUG 8 2013

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL JEFFERSON COUNTY IN ALABAMA...

* UNTIL 430 PM CDT

* AT 140 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL OVER THE        
  BIRMINGHAM METRO AREA. DOPPLER RADAR ESTIMATED ONE TO ONE AND A    
  HALF INCHES HAS FALLEN IN THE AREA SINCE NOON CDT...AND AN         
  ADDITIONAL ONE TO TWO INCHES MAY FALL OVER THE NEXT SEVERAL HOURS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  BIRMINGHAM...FAIRFIELD...FULTONDALE...HOMEWOOD...HUEYTOWN...
  IRONDALE...MOUNTAIN BROOK...ALABAMA ADVENTURE...ALTON...B.J.C.C....
  BARBER MOTORSPORTS PARK...BIRMINGHAM AIRPORT...BIRMINGHAM
  FAIRGOUNDS...BIRMINGHAM SOUTHERN COLLEGE...BON AIR...BRIGHTON...
  CENTER POINT...ENSLEY...FORESTDALE...KETONA LAKES...KINGSTON...
  LEGION FIELD...LIPSCOMB...MADISON...MIDFIELD...MINOR...PLEASANT    
  GROVE...REGIONS FIELD...RICKWOOD FIELD AND SAMFORD UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...DIPS...
OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM... EVEN A
SMALL ONE...ON FOOT OR IN A VEHICLE.

&&

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758 OR TWEET YOUR REPORT USING HASHTAG ALWX

LAT...LON 3361 8661 3354 8661 3345 8677 3338 8691
      3338 8702 3348 8702 3358 8693 3364 8680
      3365 8669

$$

77/GLEASON
2 follow-up statements
497 
WGUS74 KBMX 081946
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
246 PM CDT THU AUG 8 2013

ALC073-082130-
/O.CON.KBMX.FF.W.0040.000000T0000Z-130808T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
246 PM CDT THU AUG 8 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM CDT FOR
CENTRAL JEFFERSON COUNTY...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
THAT MOST OF THE RAIN HAS ENDED OVER CENTRAL JEFFERSON COUNTY. 
HOWEVER...FLASH FLOODING MAY CONTINUE IN URBAN AREAS THAT RECEIVED 
HEAVY RAINFALL. LOCATIONS JUST NORTH OF BESSEMER AND EAST OF CONCORD 
WILL HAVE THE HIGHEST CHANCE FOR FLASH FLOODING OVER THE NEXT HOUR.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO B.J.C.C....
KINGSTON...KETONA LAKES...BIRMINGHAM AIRPORT...BARBER MOTORSPORTS 
PARK...ALTON...TARRANT...MINOR...IRONDALE...FULTONDALE...
FORESTDALE...CENTER POINT AND BIRMINGHAM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

&&

LAT...LON 3361 8661 3354 8661 3345 8677 3338 8691
      3338 8702 3348 8702 3358 8693 3364 8680
      3365 8669

$$

77/GLEASON
802 
WGUS74 KBMX 082042
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
342 PM CDT THU AUG 8 2013

ALC073-082051-
/O.CAN.KBMX.FF.W.0040.000000T0000Z-130808T2130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
JEFFERSON AL-
342 PM CDT THU AUG 8 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL JEFFERSON
COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER JEFFERSON COUNTY. 
STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING 
TO RECEDE...ENDING THE FLOOD THREAT.

LAT...LON 3361 8661 3354 8661 3345 8677 3338 8691
      3338 8702 3348 8702 3358 8693 3364 8680
      3365 8669

$$

77/GLEASON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Aug 8, 12:55 PM CDT, 45 minutes earlier.

Area forecast discussion, Aug 8, 12:55 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1255 PM CDT THU AUG 8 2013

.UPDATE...
FOR AVIATION.

&&

.AVIATION...
18Z TAF DISCUSSION.

CONVECTION ALREADY BEGINNING TO POP UP WITH THE HELP OF A COUPLE OF
BOUNDARIES THAT CAN BE SEEN ON VISIBLE SATELLITE WHICH ARE FAIRLY
CLOSE TO THE I-20 AND I-85 CORRIDORS. THIS WITH AMPLE HEATING TODAY
IS AIDING IN EARLIER CONVECTION. A FEW MVFR CIGS UPON CLOUD BASE
DEVELOPMENT. HOWEVER...THIS MAY LIFT A LITTLE WITH ANY BREAKS IN
CONVECTION. THIS ACTIVITY SHOULD TAPER DOWN AROUND SUNSET OR
POSSIBLY EARLIER IF SOME OUTFLOWS HELP TO STABILIZE THE AREA POST
TSRA. HEAVY RAIN IN ANY STRONGER CONVECTION COULD LOWER VSBYS AS
WELL.

08/MK

&&

.PREV DISCUSSION...
/ISSUED 1119 AM CDT THU AUG 8 2013/

SOMEWHAT SIMILAR OVERALL SETUP AS YESTERDAY SYNOPTICALLY...WITH
DIFFERING PLACEMENT OF MESOSCALE BOUNDARIES FOR TODAY. ON VISIBLE
SATELLITE OVER C AL...4 DISTINCT BOUNDARIES ARE PRESENT 3 FROM SW
TO NE STRETCHING ACROSS THE CWA...AND ANOTHER MOVING SE INTO THE
NW PORTION OF THE AREA. WITH WARMER TEMPERATURES AT THIS TIME THAN
YESTERDAY...THINK THAT CONVECTION INITIATION WILL BE NO PROBLEM
AND THE LIKELY POPS ARE WELL JUSTIFIED...BUT AGREE BEST FOR THE
HIGHEST POPS AFTER 21Z...SO NO CHANGES THERE. STRONG STORMS AND
HEAVY RAINFALL STILL JUSTIFIED. WITH THE AMPLE HEATING DID UP
HIGH TEMPERATURES 2-3 DEGREES ACROSS THE BOARD. ALSO...WITH DEW
POINTS IN THE 70S THAT DID PUT US CLOSE TO HEAT ADVISORY IN THE
FAR WEST. WILL FORGO AN ADVISORY AT THIS TIME BUT MONITOR FOR ANY
CHANGES. UPDATE ALREADY OUT.

08

PREV DISCUSSION...
/ISSUED 313 AM CDT THU AUG 8 2013/

ONLY AN ISOLATED SHOWER OR TWO REMAINS ON RADAR EARLY THIS MORNING
ACROSS CENTRAL ALABAMA DUE TO THE LOSS OF DAYTIME HEATING. A MCS HAS
DEVELOPED ACROSS KANSAS AND OKLAHOMA...ALONG THE PERIPHERY OF AN
UPPER LEVEL RIDGE ACROSS THE WESTERN GULF OF MEXICO.  AT THE
SURFACE...A BERMUDA HIGH CONTINUES TO BE IN PLACE WITH SOUTHERLY
FLOW OFF THE GULF ACROSS THE FORECAST AREA. THERE IS NO REAL
SYNOPTIC FRONT IN THE AREA AND SHOWERS AND THUNDERSTORMS WILL
CONTINUE THEIR DIURNAL NATURE THROUGHOUT THE MAJORITY OF THE
FORECAST PERIOD. THE RIDGE LOOKS TO SHIFT SLIGHTLY TO THE EAST
DURING THE DAY BUT THE UPPER LEVEL PATTERN WILL REMAIN RATHER
STAGNANT. PW VALUES WILL BE WELL ABOVE 2 INCHES AND NEAR THE 99TH
PERCENTILE FOR TODAY. THEREFORE...EXPECT WIDESPREAD SHOWERS AND
THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON. OUTFLOW BOUNDARIES
FROM YESTERDAYS CONVECTION WILL PROVIDE LIFTING FOR PARCELS TODAY AS
WELL AS FROM THE MCS TO THE NORTH AND WEST. SLIGHTLY WARMER AND
DRIER AIR MAY MOVE IN ACROSS EXTREME WESTERN PORTIONS OF THE
FORECAST AREA AS THE RIDGE TRIES TO BUILD EASTWARD. THEREFORE...HAVE
ONLY INCLUDED CHANCE POPS ACROSS EXTREME WESTERN PORTIONS OF THE
FORECAST AREA WITH LIKELY ACROSS NORTHERN AND EASTERN PORTIONS OF
CENTRAL ALABAMA. WITH HIGH MOISTURE CONTENT...LOCALIZED FLASH
FLOODING WILL BE A CONCERN YET AGAIN TODAY. STORMS THAT DEVELOP
SHOULD BE RATHER PROFICIENT RAIN PRODUCES. ADDITIONALLY...STORM
MOTION WILL BE NEAR ZERO WITH WEAK STEERING FLOW ALOFT. FLASH FLOOD
GUIDANCE OVER THE NORTHERN HALF OF THE AREA IS IN THE 1-2 INCH RANGE
FOR 1-HR GUIDANCE. HOWEVER...EXPECT THE THREAT WILL BE TOO ISOLATED
TO CARRY ANY WATCH OR ELEVATED RISK IN THE HWO. MODELS INDICATE
SBCAPE VALUES OF 1500-2500 J/KG AND UPDRAFTS COULD BECOME WATER
LOADED AND PRODUCE SOME GUSTY WINDS OF UP TO 50 MPH. CONVECTION
SHOULD DECREASE IN COVERAGE AND INTENSITY MOVING INTO THE EVENING
AND OVERNIGHT HOURS DUE TO THE LOSS OF DAYTIME HEATING.

THE UPPER LEVEL PATTERN REMAINS RELATIVELY UNCHANGED MOVING INTO THE
WEEKEND. THE WET SUMMER PATTERN WILL CONTINUE WITH HIGHER THAN
NORMAL RAIN CHANCES. CONVECTION WILL BE DIURNALLY DRIVEN WITH
HIGHEST POPS DURING THE AFTERNOON HOURS. LOCALLY HEAVY RAINFALL WILL
BE POSSIBLE THROUGHOUT THE WEEKEND AS PW VALUES REMAIN IN THE 2 INCH
RANGE. WITH HIGHER RAIN CHANCES HAVE TRENDED MORE TOWARDS THE COOLER
MODEL SOLUTIONS WITH HIGH TEMPERATURES GENERALLY IN THE UPPER 80S TO
LOW 90S. EXPECT TEMPERATURES IN THE MID 90S WILL STAY FURTHER TO THE
WEST UNDER THE UPPER LEVEL RIDGE. MODELS INDICATE THAT THE PATTERN
MAY BEGIN TO SHIFT BY THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL
TROUGH BECOMES ESTABLISHED ACROSS THE EAST COAST WITH THE
POSSIBILITY OF A FRONTAL PASSAGE ACROSS CENTRAL ALABAMA.

05/MA

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     89  72  87  72  86 /  70  40  70  30  50
ANNISTON    90  72  87  72  87 /  70  40  70  30  50
BIRMINGHAM  91  73  87  73  87 /  70  40  70  30  50
TUSCALOOSA  93  75  89  74  90 /  60  20  70  30  40
CALERA      91  74  88  73  87 /  70  30  70  30  40
AUBURN      88  73  87  73  88 /  70  40  60  30  30
MONTGOMERY  94  74  90  73  91 /  60  30  60  30  30
TROY        93  73  89  73  91 /  60  40  60  30  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

08/05
Hazardous weather outlook, Aug 8, 11:52 AM CDT, 1 hour 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1152 AM CDT THU AUG 8 2013

ALZ011>015-017>050-091700-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1152 AM CDT THU AUG 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THE EXPECTED DEVELOPMENT OF POSSIBLE SLOW MOVING THUNDERSTORMS COULD
PRODUCE LOCALIZED FLASH FLOODING FROM 2 PM UNTIL 8 PM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MK

In the hours before

Local storm report, Aug 8, 9:47 AM CDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
947 AM CDT THU AUG 08 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0622 PM     FLASH FLOOD      3 NE PELL CITY          33.60N 86.24W
08/07/2013                   ST. CLAIR          AL   EMERGENCY MNGR

            HEAVY RAINFALL LED TO 3 INCHES OF STANDING WATER IN THE
            RIVERSIDE FIRE STATION.

0630 PM     TSTM WND DMG     5 NE PELL CITY          33.61N 86.20W
08/07/2013                   ST. CLAIR          AL   EMERGENCY MNGR

            SEVERAL LARGE TREE LIMBS WERE BLOWN DOWN ON HIGHLAND VIEW
            DRIVE IN THE COMMUNITY OF RIVERSIDE.

&&

JTALLEY
Special weather statement, Aug 8, 1:06 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
106 PM CDT THU AUG 8 2013

ALZ024-081845-
JEFFERSON AL-
106 PM CDT THU AUG 8 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN JEFFERSON COUNTY UNTIL
145 PM CDT...

AT 105 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BIRMINGHAM AIRPORT...OR NEAR IRONDALE.  THIS STORM
WAS NEARLY STATIONARY.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  TRUSSVILLE...
  LEEDS...
  ALTON...
  CENTER POINT...
  CHALKVILLE...

HEAVY RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3375 8657 3365 8653 3362 8655 3356 8655
      3355 8652 3352 8652 3353 8654 3350 8658
      3347 8685 3361 8687
TIME...MOT...LOC 1806Z 254DEG 2KT 3358 8672

08/MK

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 7:19 PM CDTSevere Thunderstorm WarningBMXClay, Randolph41 min
Aug 7, 7:26 PM CDTSpecial Weather StatementBMXHale49 min
Aug 7, 7:48 PM CDTSpecial Weather StatementBMXChambers, Tallapoosa42 min
Aug 7, 10:24 PM CDTSpecial Weather StatementBMXLowndes51 min
Aug 7, 10:35 PM CDTSpecial Weather StatementBMXPike40 min
Aug 8, 1:06 PM CDTSpecial Weather StatementBMXJefferson39 min
Aug 8, 1:49 PM CDTSpecial Weather StatementBMXLee41 min
Aug 8, 3:20 PM CDTAreal Flood AdvisoryBMXMontgomery115 min
Aug 8, 3:25 PM CDTSpecial Weather StatementBMXChambers50 min
Aug 8, 5:36 PM CDTSpecial Weather StatementBMXShelby24 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.